Vermont, 2003

Flood in Vermont, March 29 to 30, 2003

March 29 to 30, 2003 · NWS BTV · 1 event in 1 county or zone

Above normal temperatures resulted in considerable snowmelt. In addition, a cold front moved across the area Saturday and Saturday night, March 29th, with light rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Above normal temperatures resulted in considerable snowmelt. In addition, a cold front moved across the area Saturday and Saturday night, March 29th, with light rainfall. Rises in water levels were reported on many rivers. In particular, minor field flooding was reported along the East Branch of the Passumpsic River, especially near the confluence of the East and West branches, north of Lyndonville, Vermont. The river gage at East Haven, Vermont reached 6.85 feet (flood stage is 6 feet) at 1045 PM EST on March 29th. The Vermont State Police also reported 1 to 2 inches of water across routes 5, 114 and 122 where they meet just north of Lyndonville, Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 29, 5:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 29, 5:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
515 PM EST SAT MAR 29 2003

RAIN AHEAD OF A FRONTAL SYSYETM WILL MOVE ACROSS THE FCST AREA
TONIGHT...WITH RAIN COMING TO AN END EARLY TONIGHT ACROSS THE ST
LAWRENCE VLY...AND THEN ENDING BY MIDNIGHT ACROSS THE ADIRONDACKS
AND THE CHAMPLAIN VLY...AND THEN AFTER MIDNIGHT ACROS THE REMIANDER
OF VT. EXPECT CLOUDY SKIES FOR THE REMAINDER OF THE NIGHT AS THE
RAIN ENDS AND CONTINUING THRU SUNDAY MORNING. WILL MAINTAIN THE
FLOOD WATCH OVERNIGHT AS COMBO OF RAIN AND SNOW MELT WITH CAUSE
RIVERS TO RISE OVERNIGHT...SO WILL HAVE TO MONITOR THIS CLOSELY.
HIOWEVER...AS COLDER AIR WORKS IN OVERNIGHT THIS SHOULD HELP TO
STEM THE CONTRIBUTION FROM SNOWMELT...BUT TEMPS WILL STILL
REMAIN ABOVE FREEZING. PRECIPITATION SHOULD END OVERNIGHT BEFORE
COLDER AIR ARRIVES ALOFT TO CHANGE OVER TO SNOW...SO WILL NOT
MENTION ANY SNOW IN OVERNIGHT FORECAST.

UPPER TROF SHARPENING UP AND SLOWING AS IT APPROACHES THE EAST
COAST. MODELS DEVELOP A WAVE ALONG THE FRONT OFF THE CAROLINA COAST
AND MOVE IT NEWD. ETA AND NGM THE FURTHER WEST WITH THIS TRACK WHICH
BRING THE LOW UP OVER CAPE COD BY LATE SUNDAY NIGHT. GFS A BIT
FUTHER EAST...BUT GFS HAS BEEN TRENDING TOWARDS THE ETA OVE RTHE
LAST SEVERAL RUNS. WILL GO WITH GFS QPF FOR THIS FORECAST AND PUT
UP A WINTER STORM WATCH FOR SUNDAY AFTERNOON AND SUNDAY NIGHT FROM
THE CHAMPLAIN VLY EASTWARD. HOWEVER...IF LATER RUNS OF THE GFS
TREND TOWARD THE ETA...MAY NEED TO RAISE SNOW AMOUNTS FURTHER WEST
ACROSS THE ADIRONDACKS. SNOW SHOULD BEGIN BY SUNDAY AFTERNOON...IT
WILL BE TOUGH TO GET MUCH ACCUMULATION ON THE PAVEMENT AS TEMPS
WILL BE ABOVE FREEZING DURING THE DAY. A RATHER TYPICAL WET SPRING
SNOW. HOWEVER...AS NIGHT FALLS AND TEMPERATURES DROP BELOW
FREEZING EXPECT SNOW TO START ACCUMULATING ON THE PAVEMENT.
SNOW SHOWERS SHOULD LINGER INTO EARLY MONDAY...SO WILL KEEP A CHANCE
GOING INTO MONDAY.

MODELS SHOW A CLIPPER SYSTEM TO APPROACH THE AREA ON TUESDAY...WITH
TEMPS COLD ENOUGH TO SUPPRORT SNOW SHOWERS. WILL KEEP A CHANCE OF
SNOW SHOWERS IN FCST FOR TUESDAY...BUT 12Z MODELS RUNS HINTING
THAT THIS SYSTEM MAY SLIDE OFF TO THE SW OF THE FCST AREA AND MISS
US ON TUESDAY...BUT WILL STAY WITH CONTINUITY AND KEEP A CHANCE IN.

.BTV...FLOOD WATCH TONIGHT THRU SUNDAY MORNING FOR NYZ028-029>031-
       034-035-VTZ001>012.
       WINTER STORM WATCH SUNDAY AFTERNOON AND SUNDAY NIGHT
       VTZ001>012-NYZ028-035.

WGH
Hazardous weather outlook, Mar 29, 4:05 AM EST, 15 hours 55 minutes before
NYZ026>031-034-035-VTZ001>012-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
405 AM EST SAT MAR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A FLOOD WATCH WATCH REMAINS IN EFFECT FOR ALL BUT THE SAINT LAWRENCE
VALLEY OF NEW YORK THIS AFTERNOON THROUGH SUNDAY MORNING.  THE
COMBINATION OF HIGH ELEVATION SNOWMELT FROM ABOVE NORMAL
TEMPERATURES AND INCREASED RUNOFF FROM THE SNOWMELT AND EXPECTED
RAINFALL THIS AFTERNOON AND TONIGHT...WILL ENHANCE THE POTENTIAL FOR
SOME AREA WATERWAYS TO OVERFLOW THEIR BANKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ASKED TO MONITOR RIVER AND STREAM LEVELS THIS AFTERNOON
THROUGH SUNDAY MORNING...AND REPORT ANY FLOODING PROBLEMS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Caledonia

When
March 29, 8:00 PM EST to March 30, 4:00 AM EST
Where
Caledonia forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349255.